Thunderstorm Wind, Keith
- When
- September 18, 7:35 PM MST
- Where
- Keith County, Ogallala
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.130, -101.720
Thunderstorms developed across western and north central Nebraska as a cold front moved across the state. Damaging winds were produced by a few thunderstorms as they moved through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed across western and north central Nebraska as a cold front moved across the state. Damaging winds were produced by a few thunderstorms as they moved through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 18, 5:16 PM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 716 PM CDT WED SEP 18 2013 .SYNOPSIS... ISSUED AT 401 PM CDT WED SEP 18 2013 A LARGE AREA OF SURFACE LOW PRESSURE ACROSS THE NORTHERN AND CENTRAL PLAINS. WITH SOUTHWEST FLOW ALOFT IN PLACE...STRONG HEATING HAS BROUGHT TEMPERATURES INTO THE LOWER 90S ACROSS WESTERN NEBRASKA. ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE HIGHER ELEVATIONS IN EASTERN WYOMING AND ALSO WESTERN NORTH CENTRAL COLORADO. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 401 PM CDT WED SEP 18 2013 A COLD FRONT WILL MAKE ITS WAY SOUTHEAST THROUGH WESTERN AND INTO CENTRAL NEBRASKA TONIGHT. THIS FRONT WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE WHICH WILL EJECT NORTHEAST ACROSS THE AREA. SCATTERED THUNDERSTORMS WILL RESULT. A FEW OF THE STORMS MAY BE STRONG...AS MID LEVEL LAPSE RATES STEEPEN AND OVERALL SHEAR SOMEWHAT SUPPORTIVE. WIDESPREAD HEAVY RAIN IS NOT EXPECTED IN THE SOUTH PLATTE RIVER BASIN...AS THE STORMS SHOULD BE FAIRLY PROGRESSIVE. SHOWERS AND A FEW THUNDERSTORMS WILL LINGER ALONG AND EAST OF HIGHWAY 83 THURSDAY MORNING...AS THE UPPER LEVEL TROUGH SWINGS THROUGH THE AREA. MUCH DRIER AIR WILL FILTER SOUTHEAST INTO THE AREA BY AFTERNOON...WITH DEW POINTS DROPPING INTO THE 40S. IT WILL FEEL LIKE FALL BY THE AFTERNOON WITH THE DRIER AIR AND HIGHS IN THE 70S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 401 PM CDT WED SEP 18 2013 DEPARTING UPPER TROUGH WILL MOVING INTO THE WESTERN GREAT LAKES WITH WEAK HIGH PRESSURE OVER WESTERN NEBRASKA THURSDAY NIGHT/FRIDAY. LOWERED MINS THU NIGHT TO THE LOWER/MID 40S. HIGHS FRIDAY FROM 72-77. UPPER RIDGING WILL OCCUR THROUGH SATURDAY FOLLOWED BY SOUTHWEST FLOW ALOFT DEVELOPING AS A TROUGH DIGS INTO THE WEST COAST. ANOTHER CHANCE FOR SHOWERS/THUNDERSTORMS BEGINNING SUNDAY AFTERNOON WEST..THEN AREA WIDE SUNDAY NIGHT. GFS/GEM/ECMWF MODELS REMAIN CONSISTENT WITH THIS SYSTEM WITH HIGHEST POPS SUNDAY NIGHT OF 40-50 PERCENT. HIGHS SATURDAY/SUNDAY MAINLY LOWER 80S. SLIGHTLY COOLER MONDAY 76-80 BEHIND A WEAK FRONT/UPPER TROUGH PASSAGE. STILL A SLIGHT CHANCE FOR SHOWERS IN THE EAST. DRY AND SLIGHT WARMUP TUESDAY IN THE LOWER 80S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 716 PM CDT WED SEP 18 2013 SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE TROUGH AXIS OVER WESTERN NEBRASKA THIS EVENING WILL MOVE NORTHEAST ACROSS THE FORECAST AREA OVER NIGHT. HIGH BASED THUNDERSTORMS EXPECTED. WIND WILL BE MAIN AVIATION CONCERN. A COLD FRONT WILL MOVE TO THE SOUTHEAST THROUGH TE EARLY MORNING HOURS WITH NORTHWEST WINDS INCREASING TO 10 TO 20 MPH WITH HIGHER GUST MAINLY OVER NORTHERN NEBRASKA. && .HYDROLOGY... ISSUED AT 401 PM CDT WED SEP 18 2013 FLOOD WARNINGS CONTINUE ALONG THE SOUTH PLATTE RIVER FROM THE NEBRASKA/COLORADO BORDER THROUGH THE CONFLUENCE WITH THE NORTH PLATTE RIVER...AS WELL AS THE PLATTE RIVER THROUGH LINCOLN COUNTY. THE WATER FROM THE HISTORIC COLORADO RAINFALL/FLOODS HAS MADE ITS WAY INTO NEBRASKA TODAY. PEAK FLOWS HAVE MOVED INTO DEUEL COUNTY...WHILE HAVE NOT YET REACHED THE BIG SPRINGS AREA LATE THIS AFTERNOON. THE CREST IS EXPECTED TO REACH EASTERN DEUEL COUNTY THIS EVENING AND MOVE INTO KEITH COUNTY OVERNIGHT. THE FORECAST DID FAIRLY WELL AT THE FORECAST POINT IN JULESBURG...WITH THE FLOWS POTENTIALLY BEING SLIGHTLY LESS THAN ORIGINALLY. DO EXPECT THE WATER TO SLOWLY SEE SOME ATTENUATION AS IT MOVES DOWNSTREAM...SO UNLESS AREAS SEE HEAVY RAIN TO ADD TO THE FLOWS DON/T EXPECT THE FORECAST TO GO UP FROM CURRENT CREST VALUES. THE CURRENT FORECASTS MAY BE A LITTLE EARLY TO START SEEING RISES...AS THE TREND HAS BEEN A VERY SHARP UPSWING RATHER THAN A GRADUAL RISE. WILL CONTINUE TO WATCH THIS AS THE WATER MOVES DOWNSTREAM AND REFRESH THE FORECASTS TO GET BETTER TIMING AS THE FLOOD WATERS GET CLOSER. ALTHOUGH LOCAL IRRIGATION PARTNERS WILL BE PULLING WATER INTO CANALS AS IT MOVES THROUGH...STILL HAVE GOOD CONFIDENCE ON THE FORECASTS AFTER LOOKING AT THE SHEAR AMOUNTS OF WATER COMING DOWNSTREAM FROM COLORADO. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...ROBERG SHORT TERM...TAYLOR LONG TERM...ROBERG AVIATION...POWER HYDROLOGY...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1206 PM CDT WED SEP 18 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-191715- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1206 PM CDT WED SEP 18 2013 /1106 AM MDT WED SEP 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT MOVING SOUTHEAST THROUGH NEBRASKA TONIGHT WILL GENERATE SCATTERED THUNDERSTORMS AS IT INTERACTS WITH WARM FAIRLY MOIST AIR. THERE IS A POSSIBILITY THAT A FEW OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. FLOODING ON THE SOUTH PLATTE RIVER IS LIKELY TO BEGIN THIS AFTERNOON IN DEUEL COUNTY AND THIS EVENING IN KEITH COUNTY AS A NEAR RECORD OR RECORD CREST MAKES ITS WAY DOWN THE RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE SOUTH PLATTE RIVER LEVEL IS EXPECTED TO CREST LATE TONIGHT OR EARLY THURSDAY IN DEUEL COUNTY...AND LATE THURSDAY AFTERNOON THROUGH EVENING IN KEITH COUNTY. IN LINCOLN COUNTY...THE SOUTH PLATTE IS LIKELY TO REACH FLOOD STAGE LATE THURSDAY NIGHT THROUGH FRIDAY...AND CREST LATE FRIDAY NIGHT THROUGH SATURDAY MORNING. THE PLATTE RIVER AT BRADY IS FORECAST TO EXCEED FLOOD STAGE FRIDAY EVENING AND CREST EARLY SUNDAY. HIGH WATER WILL THEN CONTINUE THROUGH EARLY NEXT WEEK ON BOTH THE SOUTH PLATTE AND PLATTE RIVER...BUT WILL NOT BE AS HIGH AS THE CRESTS EXPECTED DURING THE WEEKEND. FOR MORE DETAILED INFORMATION ON THE POTENTIAL FLOODING...PLEASE REFER TO THE LATEST FLOOD WARNING PRODUCTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
The North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were blown down near Swan Lake. The largest tree was about 10 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475027, 475028.